MAUDE Adverse Event Report: ANGIODYNAMICS, INC VENACURE NEVERTOUCH FIBER; VENACURE ENDOVENOUS LASER TREATMENT FIBER

ANGIODYNAMICS, INC VENACURE NEVERTOUCH FIBER; VENACURE ENDOVENOUS LASER TREATMENT FIBER
Catalog Number H787114030130
Medical Device Problem Code Loss of or Failure to Bond (1068)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference complaint #(b)(4).
 
Event or Problem Description
The patient had bilateral short saphenous vein incompetence and the plan was to perform bilateral evlt of her short saphenous veins.The right short saphenous vein (31 cm) was treated first which was uneventful.The left short saphenous vein was then cannulated and the catheter was appropriately positioned (28 cm length to be treated).The laser fibre was then introduced and locked into the catheter.Tumescence was given and then the laser was activated but as the catheter was pulled out it became obvious that the catheter was incomplete with 20 cm length from the tip remaining in the patient's vein.The laser fibre was with the part of the catheter that came out of the patient.We confirmed the presence of the remaining part of the catheter in the patient's short saphenous vein, performed a cut down into the vein and surgically removed the 20 cm length of the catheter.The harm that occurred was the surgical cut down to recover the catheter and also that the short saphenous vein wasn't adequately treated necessitating another treatment in the future which we are planning to undertake later on.On inspection of the kit it was apparent that the cause of the problem was the locking screw of the laser fibre had become loose and moved up the fibre and when it was locked into the catheter the laser tip did not emerge from the catheter and hence burning and dividing the catheter at the 20 cm point.It was reported the disposable device is not available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
As the reported defective device was not returned, angiodynamics is unable to perform a device evaluation.The reported complaint description of "catheter fractured 20cm and remained in patient" cannot confirmed due to product not being returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A possible contributing factor could be due to user technique.During the procedure the fiber may have been fired in the sheath causing the sheath to burn and separate/detach and remain in the patient.Another potential root cause is the fiber luer lock may broke loose, this would cause the fiber tip to advance inside the sheath and damage to the sheath could occur.A review of the angiodynamics' device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The directions for use, which is supplied to the end user with this catalog number, contains the following statement "prior to and during use, avoid damaging the fiber by striking, stressing or excessive bending.Do not coil the fiber tighter than a radius of 60mm".A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference complaint #: (b)(4).

Brand Name
VENACURE NEVERTOUCH FIBER
Common Device Name
VENACURE ENDOVENOUS LASER TREATMENT FIBER
Manufacturer (Section D)
ANGIODYNAMICS, INC
603 queensbury avenue
queensbury NY 12804
MDR Report Key8288999
Report Number1319211-2019-00010
Device Sequence Number11398070
Product Code GEX
UDI-Device IdentifierH787114030130
UDI-PublicH787114030130
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K171921
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Catalogue NumberH787114030130
Device Lot Number5345576
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2019
Supplement Date Received by Manufacturer01/21/2019
Initial Report FDA Received Date01/30/2019
Supplement Report FDA Received Date04/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;